Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 29, NWS Jackson, MS

July 4, 2023Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 4, 2023, 4:03 AM CDT for Forrest County, Lamar County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2023, 4:03 AM CDT (09:03 UTC)
Expired
Jul 4, 2023, 6:32 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS

The radar

The Mobile radar (KMOB), 119 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1821 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WGUS54 KJAN 040903
FFWJAN
MSC035-073-041215-
/O.NEW.KJAN.FF.W.0029.230704T0903Z-230704T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
403 AM CDT Tue Jul 4 2023

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Forrest County in southeastern Mississippi...
  East Central Lamar County in southeastern Mississippi...

* Until 715 AM CDT.

* At 403 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hattiesburg, Petal, West Hattiesburg, Rawls Springs, Sunrise and 
  Macedonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3138 8941 3143 8915 3126 8915 3125 8915
      3124 8915 3119 8939

FLASH FLOOD...RADAR INDICATED

$$

22
1 follow-up statement
059 
WGUS74 KJAN 041132
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
632 AM CDT Tue Jul 4 2023

MSC035-073-041142-
/O.CAN.KJAN.FF.W.0029.000000T0000Z-230704T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
632 AM CDT Tue Jul 4 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN FORREST AND EAST 
CENTRAL LAMAR COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3138 8941 3143 8915 3126 8915 3125 8915
      3124 8915 3119 8939

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:33 AM CDT, 30 minutes earlier.

Area forecast discussion, Jul 4, 3:33 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
333 AM CDT Tue Jul 4 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 331 AM CDT Tue Jul 4 2023

Today and Tonight: Overall, cooler and wetter weather is expected
through the period. Ridging surface and aloft will continue nosing
across the Gulf from the east while a shortwave, as seen on
satellite imagery over the southern and central Plains, swings east
across our CWA this afternoon and evening. Wl maintain a moist
airmass with PWATs near two inches and surface dew points in the low
to mid 70s. This moisture will fuel a more numerous coverage of
storms today than we have seen the last couple of days. The
increased rain chances and associated increase in cloud cover will
help hold afternoon highs to the upper 80s and lower 90s. These
lower temperatures will help keep peak heat index values below 105F
today. There will still be enough instability during peak heating
that isolated severe storms capable of damaging wind gusts and hail
to the size of quarters will be possible over the whole CWA. Local
radars early this morning already show activity over our Interstate
59 corridor with additional convection breaking out along the Gulf
coast that will spread up into our CWA this morning. Also noted on
radar were a couple of storms along Interstate 20 over our northeast
Louisiana parishes. Thus, convection is getting an early start
today. The threat for severe storms wl end early this evening and
there will be a noted decrease in coverage with the loss of daytime
heating but a low chance for rain will continue through the night at
least across the northern half of the CWA. /22/

Wednesday through Next Tuesday...

Daily scattered to numerous showers and storms can be expected each
day through the period. On Wednesday, areas west of the MS river and
south of I-20 will remain under the influence of increasing heat
stress. While high temperatures won't climb into the upper 90s as
previous days, temperatures will still range from the low to mid 90s
and combined with dewpoints in the 70s, heat index values around 105
degrees will be possible across these areas. A 'Limited' for heat
will continue to be advertised for these areas. With a warm
environment still in play, high CAPE values are common and while
lapse rates and shear values aren't impressive, there will be
increased mid-level westerly flow. This environment will support
strong to severe thunderstorm development Wednesday during peak
heating hours and lasting through the evening. A 'Marginal' risk
will be advertised across our entire coverage area. The main threats
will be damaging wind gusts and hail up to a quarter size.

A disturbance moving across the Great Lakes and Ohio Valley region
Thursday will push a frontal boundary through the Mid South and stall
just northwest of our coverage area by Friday. Widespread rain and
storm chances will increase Thursday through Sunday. With increased
rain chances these days, this will alleviate us from the dangerous
heat atleast through Saturday but things could warm up again by
early next week as a large high pressure builds across the southern
portions of the Four Corners region. Afternoon showers and storms
will continue into next week. High temperatures will range from the
upper 80s to the low 90s Wed-Fri and low to upper 90s Sat-Tues./JNE/

&&

.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Tue Jul 4 2023

Isolated -TSRA wl affect JAN through 07Z and scattered -TSRA over
the se may affect MEI, PIB and HBG through 07Z before dissipating.
Otherwise, VFR conditions are expected to continue to prevail
until this aftn when scattered to numerous TSRA wl develop and
affect TAF sites. Away for TSRA, VFR conditions are expected to
prevail through Tue night. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  73  91  73 /  60  50  80  40
Meridian      92  72  91  72 /  70  40  80  30
Vicksburg     92  74  91  74 /  60  50  70  30
Hattiesburg   94  75  93  74 /  60  40  80  40
Natchez       91  74  91  73 /  60  30  70  30
Greenville    89  73  90  72 /  60  30  70  30
Greenwood     91  73  91  73 /  70  30  80  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

22/JNE/22
Hazardous weather outlook, Jul 4, 3:30 AM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
330 AM CDT Tue Jul 4 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
050830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
330 AM CDT Tue Jul 4 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous heat with maximum heat index values near 105 degrees is
possible for the western and southern portions of the outlook
area on Wednesday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms are possible for the whole outlook
area again on Wednesday. Some thunderstorms could produce
damaging wind gusts and hail to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Wednesday night.

0

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:02 PM CDTSpecial Weather StatementJANNoxubee, Winston58 min
Jul 3, 10:00 PM CDTSpecial Weather StatementJANJasper60 min
Jul 4, 12:43 PM CDTSpecial Weather StatementJANChoctaw32 min
Jul 4, 1:03 PM CDTSpecial Weather StatementJANAttala42 min
Jul 4, 1:04 PM CDTSpecial Weather StatementJANNoxubee41 min
Jul 4, 2:04 PM CDTSpecial Weather StatementJANWinston41 min
Jul 4, 2:05 PM CDTSpecial Weather StatementJANAttala40 min
Jul 4, 2:15 PM CDTSpecial Weather StatementJANGrenada45 min
Jul 4, 2:56 PM CDTSpecial Weather StatementJANMontgomery, Webster64 min
Jul 4, 3:05 PM CDTSpecial Weather StatementJANKemper, Neshoba55 min
Jul 4, 3:09 PM CDTSevere Thunderstorm WarningJANChoctaw, Webster51 min
Jul 4, 4:06 PM CDTFlash Flood WarningJANBolivar, Washington2 hr
Jul 4, 4:46 PM CDTFlash Flood WarningJANCarroll, Holmes, Humphreys, Leflore2 hr
Jul 4, 5:33 PM CDTSpecial Weather StatementJANSimpson42 min
Jul 4, 6:15 PM CDTSpecial Weather StatementJANScott45 min
Jul 4, 6:20 PM CDTSpecial Weather StatementJANHinds, Warren40 min
Jul 4, 6:29 PM CDTSevere Thunderstorm WarningJANRankin, Scott46 min
Jul 4, 6:44 PM CDTSpecial Weather StatementJANRankin46 min

Nearby

Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.